Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 45, NWS Bismarck, ND

May 28, 2006Bottineau County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 28, 2006, 5:50 AM CDT for Bottineau County, North Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 28, 2006, 5:50 AM CDT (10:50 UTC)
Expired
May 28, 2006, 6:30 AM CDT
In force
40 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Bottineau County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 10.8 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2006-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2583 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2006-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2583 J/kg
Mixed-layer CIN
-24 J/kg
Mixed-layer LCL
2251 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 3:00 AM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, May 28, 3:00 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
300 AM CDT SUN MAY 28 2006

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT
MAIN FORECAST CONCERNS/HIGHLIGHTS IN THE SHORT TERM WILL BE SHOWERS
AND THUNDERSTORM CHANCES THROUGH TUESDAY.

CURRENTLY...SOUTHWEST FLOW ALOFT WITH A SURFACE TROUGH/FRONTAL
BOUNDARY STRETCHED SOUTHWEST TO NORTHEAST ACROSS THE STATE. THIS
BOUNDARY WAS THE FOCUS FOR EARLIER SEVERE WEATHER SATURDAY EVENING
OVER PRIMARILY CENTRAL AND NORTHEASTERN NORTH DAKOTA...WITH STRONG
TO SEVERE THUNDERSTORMS CONTINUING TO MOVE ACROSS WESTERN NORTH
DAKOTA EARLY THIS MORNING. WILL LET THE FLOOD WATCH EXPIRE LATER
THIS EARLY MORNING NORTHEAST.

THE SURFACE TROUGH/FRONTAL BOUNDARY IS EXPECTED TO SLIDE FURTHER
EAST OVER EASTERN NORTH DAKOTA BY THIS EVENING. WILL AGAIN SEE A
VERY TIGHT TEMPERATURE GRADIENT WITH DAYTIME MAX TEMPS IN THE 60S
WEST OF THE TROUGH AND INTO THE UPPER 80S TO 90S FAR EAST. NUMERICAL
GUIDANCE DIFFERS 10-15 DEGREES WITH DAYTIME HIGHS TODAY WEST AND
CENTRAL...WENT WITH A BLEND AND ALSO LEANED TOWARDS THE PREVIOUS
FORECAST SOME. WILL SEE ANOTHER ROUND OF STRONG TO SEVERE CONVECTION
LATER THIS AFTERNOON AND EVENING OVER THE FAR EASTERN FORECAST AREA
FOCUSED ALONG AND AHEAD OF THE FRONTAL BOUNDARY...WITH THE BEST
STORMS EITHER DEVELOPING OVER THE RED RIVER VALLEY OR QUICKLY
PROPAGATING THAT WAY AFTER DEVELOPMENT OVER MY EAST. IN
ADDITION...UPPER LEVEL TROUGH OVER THE ROCKIES WILL LIFT NORTH LATE
TODAY AND TONIGHT...SPREADING GOOD PRECIPITATION CHANCES ACROSS THE
SOUTH AND EAST THIS EVENING AND OVERNIGHT...WITH MAINLY EXPECTING
SHOWER ACTIVITY...BUT MIGHT SEE A FEW ISOLATED NON-SEVERE
THUNDERSTORMS AS WELL.

NEAR ZONAL TO SOUTHWEST FLOW ALOFT MONDAY AND TUESDAY...WITH AROUND
SEASONAL TEMPERATURES EXPECTED. ATMOSPHERE IS WELL MIXED BOTH MONDAY
AND TUESDAY AFTERNOONS...SO WILL SEE SOME BREEZY WINDS MIXING DOWN
AS WELL AS SLIGHT CHANCES OF AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY
00Z GFS FAIRLY CONSISTENT WITH EARLIER RUNS. WEAK TROUGH ALOFT
WEDNESDAY CONTINUES TO SUPPORT A THREAT FOR THUNDERSHOWERS ON
WEDNESDAY NIGHT. THIS IS FOLLOWED BY RIDGING AND DRIER...NORTHWEST
FLOW ALOFT. SO...HAVE BASICALLY KEPT WITH A DRY FORECAST INTO
SATURDAY. ONE WRINKLE IN THE GFS IS A COLD FRONT AND ASSOCIATED
UPPER TROUGH THAT PUSH INTO THE AREA FRIDAY NIGHT AND SATURDAY. NOT
READY TO COMPLETELY BUY OFF ON THIS CHANGE. BUT...DID INTRODUCE A
SMALL CHANCE FOR THUNDERSTORMS ON FRIDAY NIGHT IN THE SOUTHWEST.
NO BIG CHANGES NEEDED IN THE TEMPERATURE FORECAST WITH READINGS NOT
TOO FAR FROM NORMAL.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

NH/JF
Hazardous weather outlook, May 28, 4:40 AM CDT, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
440 AM CDT SUN MAY 28 2006

NDZ001>003-009>011-017>021-031>035-040>046-290945-
DIVIDE-BURKE-RENVILLE-WILLIAMS-MOUNTRAIL-WARD-MCKENZIE-DUNN-
MERCER-OLIVER-MCLEAN-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-
SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-
440 AM CDT SUN MAY 28 2006 /340 AM MDT SUN MAY 28 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NDZ004-005-012-013-022-023-025-036-037-047-048-050-051-290945-
BOTTINEAU-ROLETTE-MCHENRY-PIERCE-SHERIDAN-WELLS-FOSTER-KIDDER-
STUTSMAN-LOGAN-LA MOURE-MCINTOSH-DICKEY-
440 AM CDT SUN MAY 28 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA AND SOUTHEAST NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A SURFACE TROUGH OF LOW PRESSURE WILL SLIDE EAST TODAY AND TONIGHT
TOWARDS THE EASTERN DAKOTAS. THERE IS A CHANCE FOR LATE AFTERNOON
AND OVERNIGHT THUNDERSTORMS OVER THE EASTERN THIRD OF NORTH
DAKOTA...WITH SOME POSSIBLY SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

NH

In the hours before

Local storm report, May 28, 5:36 AM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
536 AM CDT SUN MAY 28 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 AM     HAIL             BURLINGTON              48.28N 101.43W
05/28/2006  E1.00 INCH       WARD               ND   TRAINED SPOTTER

            1 INCH HAIL REPORTED FROM SKY WARN SPOTTER AND NICKLE
            SIZE HAIL FROM STATE RADIO

&&

LLP

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 7:34 PM CDTSevere Thunderstorm WarningBISBurleigh56 min
May 27, 7:38 PM CDTSevere Thunderstorm WarningBISMcLean48 min
May 27, 7:44 PM CDTSevere Thunderstorm WarningBISPierce, Rolette61 min
May 27, 7:53 PM CDTSevere Thunderstorm WarningBISSioux47 min
May 27, 7:57 PM CDTSevere Thunderstorm WarningBISMorton63 min
May 27, 8:29 PM CDTSevere Thunderstorm WarningBISBurleigh, Sheridan61 min
May 27, 8:44 PM CDTSevere Thunderstorm WarningBISRolette29 min
May 27, 8:56 PM CDTSevere Thunderstorm WarningBISMorton64 min
May 27, 8:59 PM CDTSevere Thunderstorm WarningBISMcLean61 min
May 27, 9:24 PM CDTSevere Thunderstorm WarningBISBurleigh66 min
May 27, 9:43 PM CDTSevere Thunderstorm WarningBISOliver21 min
May 27, 9:56 PM CDTSevere Thunderstorm WarningBISMorton37 min
May 27, 9:59 PM CDTSevere Thunderstorm WarningBISMcLean25 min
May 27, 10:27 PM CDTSevere Thunderstorm WarningBISBurleigh28 min
May 28, 12:18 AM CDTSevere Thunderstorm WarningBISSlope36 min
May 28, 12:30 AM CDTSevere Thunderstorm WarningBISDunn39 min
May 28, 12:47 AM CDTSevere Thunderstorm WarningBISMcKenzie, Mountrail58 min
May 28, 1:07 AM CDTSevere Thunderstorm WarningBISBowman53 min
May 28, 1:41 AM CDTSevere Thunderstorm WarningBISSlope64 min
May 28, 2:46 AM CDTSevere Thunderstorm WarningBISWilliams28 min
May 28, 4:56 AM CDTSevere Thunderstorm WarningBISBottineau, Renville49 min
May 28, 5:02 AM CDTSevere Thunderstorm WarningBISWard43 min
May 28, 5:48 AM CDTSevere Thunderstorm WarningBISRenville, Ward27 min
May 28, 8:45 AM CDTSevere Thunderstorm WarningBISWilliams30 min
May 28, 12:37 PM CDTFlash Flood WarningBISMcKenzie, Williams113 min
May 28, 2:01 PM CDTSevere Thunderstorm WarningBISBurke44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.